Forum Springer Astron. Astrophys.
Forum Whats New Search Orders

Astron. Astrophys. 332, 245-250 (1998)

Table of Contents
Available formats: HTML | PDF | (gzipped) PostScript

The line-driven instability in Sobolev approximation

A. Feldmeier

Universitäts-Sternwarte, Scheinerstr. 1, D-81679 München, Germany

Received 22 August 1997 / Accepted 1 December 1997


Line-driven winds, e.g., of OB stars, are subject to a strong hydrodynamic instability. As a corollary to the comprehensive linear stability analysis performed by Owocki & Rybicki (1984), we present here a simplified derivation of the growth rates from applying a second order Sobolev approximation. This is applicable for perturbation wavelengths larger than the Sobolev length, and covers the physically most interesting regime of perturbations which can develop into strong reverse shocks, and heat the gas to X-ray temperatures. Since the usual WKB approximation is not applied, we furthermore find the existence of a limiting wavelength beyond which perturbances do not grow, but instead decay.

Key words: stars: early-type – hydrodynamics – instabilities – shock waves

Send offprint requests to: feld@usm.uni-muenchen.de

© European Southern Observatory (ESO) 1998

Online publication: March 10, 1998